Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 152, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2006, 3:16 AM CDT for Woodbury County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2006, 3:16 AM CDT (08:16 UTC)
- Expired
- Aug 10, 2006, 3:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:33 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4385 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 100818 SVRFSD IAC193-100845- /O.NEW.KFSD.SV.W.0152.060810T0816Z-060810T0845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 316 AM CDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 345 AM CDT * AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTH OF SIOUX CITY...MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTO. THIS DOES NOT INCLUDE THE SIOUX CITY METRO AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR NORTHEAST NEBRASKA. LAT...LON 4236 9629 4224 9628 4222 9568 4236 9570 $$ HEITKAMP
2 follow-up statements
000 WWUS53 KFSD 100831 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 331 AM CDT THU AUG 10 2006 IAC193-100845- /O.CON.KFSD.SV.W.0152.000000T0000Z-060810T0845Z/ WOODBURY IA- 331 AM CDT THU AUG 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR SOUTHERN WOODBURY COUNTY... AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES WEST OF OTO...OR ABOUT 18 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR NORTHEAST NEBRASKA. LAT...LON 4236 9629 4224 9628 4222 9568 4236 9570 $$ HEITKAMP
000 WWUS53 KFSD 100848 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 AM CDT THU AUG 10 2006 IAC193-100856- /O.EXP.KFSD.SV.W.0152.000000T0000Z-060810T0845Z/ WOODBURY IA- 346 AM CDT THU AUG 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WOODBURY COUNTY HAS BEEN REISSUED AND ALSO INCLUDES SOUTHERN IDA COUNTY... AT 346 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF HORNICK...OR ABOUT 24 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 35 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR NORTHEAST NEBRASKA. LAT...LON 4236 9629 4224 9628 4222 9568 4236 9570 $$ HEITKAMP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:55 PM CDT, 6 hours 21 minutes earlier.
Area forecast discussion, Aug 9, 8:55 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT WED AUG 9 2006 .DISCUSSION... PLENTY OF TS GOT GOING EARLIER THIS EVENING IN S CENTRAL SD WHERE THEY HEATED OUT...WITH A STRONG SFC BNDRY NOTED FROM THE WRN PLAINS...ARCING SEWD TO AROUND THE KSUX AREA. SOME GUSTS OVER 50 MPH RECENTLY IN WINNER SD BEHIND SOME DYING CONVECTION IN GREGORY CO... WITH PRESFR THAT COULD BE DUE TO A SMALL WAKE LOW. OTHERWISE...ALMOST PULLED THE TRIGGER ON A WARNING WHEN ONE CELL WAS IN SE GREGORY CO... BUT THE THING STARTED TO WEAKEN RAPIDLY WHEN APPROACHING THE MO RIVER. IT CONTS TO WEAKEN ATTM AS IT MOVES INTO AN AIRMASS WHICH DID NOT MIX OUT WELL TODAY AT ALL...I.E. STRATUS. UPDATED THE GRIDS AND ZFP TEXT EARLIER THIS EVENING...PARTIALLY TO ACCOUNT FOR THE SVR TS WATCH. 00Z RAOBS SHOW A RAPIDLY STABILIZING AIRMASS FM KOAX/KABR TO KMPX...ALTHOUGH EVEN KOAX AND KABR HAVE SOME ISSUES WITH STABILITY IN A COUPLE OF LYRS OFF THE SFC. THEREFORE THE CONVECTION SHOULD WEAKEN AS IT PULLS SLOWLY TO THE E THRU THE CWFA. && .PREV DISCUSSION... NEXT COUPLE OF DAYS COULD PROVE TO BE INTERESTING WITH JUICY BOUNDARY JUST TO THE SOUTH AND A COUPLE OF WEAK IMPULSES THE NEXT 30 HOURS. NAM AND GFS VARY GREATLY ON WHERE MAIN UPPER LEVEL INFLUENCE WILL COME FROM...ESPECIALLY THURSDAY. GFS/NAM DISAGREE ON HANDLING OF WAVE IN MT...WHICH AT 17Z APPEARS TO BE RELATIVELY IMPRESSIVE. OVERALL...NAM KIND OF KILLS THIS FEATURE AND ENHANCES ENERGY CURRENTLY OVER NORTHERN AZ AT 17Z. GFS MAINTAINS MORE STRENGTH IN MT WAVE AND MERGES ALL OF THIS INTO A LARGER TROF ON THURSDAY. RESULTANT DIFFERENCES ARE NOT HUGE BUT POTENTIAL FOR CONVECTION ON THURSDAY WOULD BE GREATER ACROSS THE AREA...AND PLACEMENT OF BOUNDARY THIS AFTERNOON...THE AMOUNT OF CONVECTION THAT DEVELOPS ON IT...AND HOW FAR SOUTH THIS BOUNDARY PUSHES ARE THE MAIN QUESTIONS. NLG PROFILER UNAVAILABLE AND MAKING IT DIFFICULT TO FIGURE WIND PROFILE OVER NORTHERN NEBRASKA. MRR AND MCK PROFILERS HAVE TURNED NORTH AND 500M AND 1000M AND SFC SHOWS MUCH DRIER AIR IN THIS REGION...AND FRONT APPEARS TO POSSIBLY BE ORIENTED SW TO NE FROM WESTERN NEBRASKA INTO EXTREME SOUTHERN SD. SLOWLY INCREASING DIRECTIONAL SHEAR OCCURRING ALOFT PER MRR PROFILER THAT WOULD ALLOW SOME ORGANIZATION TO WHATEVER DEVELOPS...WITH WIND LIKELY MORE OF A THREAT THAN HAIL. AT 19Z...LBF SPECIAL SOUNDING HAS ABOUT 250 J/KG CIN WITH NO REAL ELEVATED CAPE TO WORK WITH IN VERY DRY 850-500 LAYER. BUT...SOMEHOW CONVECTION IS DEVELOPING VERY NEAR NORTH PLATTE...WITH BASES ABOVE 12000 FEET. SO VERY ELEVATED AT THIS POINT. CHECKING THROUGH THE MODELS...WITH NO ELEVATED BOUNDARY NEARBY AND VERY LITTLE UPPER LEVEL SUPPORT...NOT REALLY SURE WHAT THIS CONVECTION IS FIRING ON. WILL AIM FOR LOWS TONIGHT SIMILAR TO THIS MORNING AS STRATUS HAS A PRETTY GOOD CHANCE TO BUILD BACK IN AND DEW POINTS IN THE 70S EVERYWHERE. WILL ALSO BUMP DEW POINTS UP TOMORROW AS WEAK EAST TO SOUTHEAST FLOW SHOULD HELP MAINTAIN SIMILAR DEW POINTS. SATURDAY CONTINUES TO SHOW PROMISE AHEAD OF NEXT COLD FRONT. IN THE LATTER PERIODS(SUN-WED)...BIGGEST DIFFERENCES COME EARLY IN THE PERIOD...WITH UKMET AND ECMWF QUICKER TO ERODE SHORT LIVED SOUTHWEST FLOW ALOFT...WHILE LAST COUPLE OF RUNS OF THE GFS MAINTAIN THIS SOUTHWEST FLOW WHILE DEEPENING A WAVE OVER THE NORTHERN ROCKIES. THESE DIFFERENCES RESULT IN A MORE PROLONGED PERIOD OF POTENTIAL PRECIP FROM THE GFS...LINGERING CHANCES INTO MONDAY AFTERNOON...WHILE THE EUROPEAN MODELS WOULD SHIFT PRECIP EAST OF THE AREA ON SUNDAY. WILL SIDE WITH THE EURO MODELS AND THE 12Z GFS ON TIMING OF FRONT FOR SATURDAY NIGHT INTO SUNDAY. REGARDLESS OF THIS...SUNDAY CONTINUES TO SHOW A LOT OF PROMISE FOR PRECIPITATION WITH A DYNAMIC RIGHT REAR QUAD OF UPPER JET. WILL GO AHEAD AND RAISE POPS TO 60-70 PERCENT FOR SUNDAY...ESPECIALLY RIGHT THROUGH THE HEART OF THE CWA. ENSEMBLE POPS FOR SUNDAY ALSO PRETTY HIGH...KICKING OUT A GREATER THAN 50% CHANCE FOR MORE THAN A TENTH OF AN INCH. AT THIS TIME...NO PRECIP THREAT FOR TUESDAY AND WEDNESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/08
Hazardous weather outlook, Aug 9, 10:30 AM CDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT WED AUG 09 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1030 AM CDT WED AUG 09 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON ACROSS CENTRAL PORTIONS OF SOUTH DAKOTA. THESE STORMS WILL ORGANIZE AND BE CAPABLE OF HAIL UP TO GOLF BALL SIZE AND WINDS TO 80 MPH THIS EVENING WEST OF THE JAMES RIVER. AN ISOLATED TORNADO IS ALSO POSSIBLE. OTHER STORMS WILL DEVELOP TO THE NORTHWEST...ORGANIZE INTO A COMPLEX...AND MOVE INTO THE AREA MAINLY AFTER MIDNIGHT. THESE STORMS WILL BE CAPABLE OF HAIL TO HALF DOLLAR SIZE AND WINDS TO 80 MPH. STORMS BY LATE TONIGHT MAY REACH SOUTHWEST MINNESOTA...WITH THE THREAT OF ISOLATED QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS FROM LATE THURSDAY AFTERNOON THROUGH THURSDAY EVENING WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WIND. THIS THREAT IS HIGHLY CONDITIONAL ON HOW EXTENSIVE THE THUNDERSTORMS ACTIVITY TONIGHT WILL BE...AND WHERE ANY EVENTUAL BOUNDARIES SET UP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE JAMES RIVER VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:44 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 46 min |
| Aug 10, 4:29 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.